Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Birmingham, AL

March 27, 2017Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2017, 5:35 PM CDT for Blount County, Alabama. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 5:35 PM CDT (22:35 UTC)
Expired
Mar 27, 2017, 6:30 PM CDT
In force
55 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blount County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:50 PM CDTHAIL 0.88Blountsville, AL.
Mar 27, 5:50 PM CDTHAIL 1.25Blountsville, AL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 1:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS54 KBMX 272235
SVRBMX
ALC009-272330-
/O.NEW.KBMX.SV.W.0063.170327T2235Z-170327T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
535 PM CDT MON MAR 27 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Blount County in Alabama...

* Until 630 PM CDT

* At 534 PM CDT, a severe thunderstorm was located near Bangor, or 9
  miles west of Cleveland, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oneonta, Blountsville, Cleveland, Altoona, Snead, Susan Moore,
  Walnut Grove, Fairview, Nectar, Rosa, McLarty, Bangor, Easley,
  Chamblees Mill, Fowler Spring and Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3410 8630 3405 8633 3399 8633 3394 8637
      3393 8632 3393 8633 3394 8682 3396 8682
      3395 8679 3403 8670 3406 8671 3405 8668
      3408 8670 3409 8669 3408 8669 3412 8663
      3412 8660 3415 8659 3419 8640
TIME...MOT...LOC 2234Z 261DEG 23KT 3402 8673 

HAIL...1.00IN
WIND...60MPH
 
$$

17/KLAWS
2 follow-up statements
518 
WWUS54 KBMX 272257
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
557 PM CDT MON MAR 27 2017

ALC009-272330-
/O.CON.KBMX.SV.W.0063.000000T0000Z-170327T2330Z/
Blount AL-
557 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN BLOUNT COUNTY...

At 557 PM CDT, a severe thunderstorm was located near Cleveland,
moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Blountsville, Cleveland, Altoona, Snead, Susan Moore, Walnut Grove,
Rosa, McLarty, Fowler Spring and Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3410 8630 3405 8633 3399 8633 3399 8661
      3409 8661 3412 8660 3413 8660 3419 8640
TIME...MOT...LOC 2257Z 261DEG 23KT 3404 8655 

HAIL...1.00IN
WIND...<50MPH
 
$$

17/KLAWS
602 
WWUS54 KBMX 272312
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
612 PM CDT MON MAR 27 2017

ALC009-272330-
/O.CON.KBMX.SV.W.0063.000000T0000Z-170327T2330Z/
Blount AL-
612 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL BLOUNT COUNTY...

At 611 PM CDT, a severe thunderstorm was located over Susan Moore, or
7 miles north of Oneonta, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Altoona, Snead, Susan Moore, Walnut Grove and Hendrix. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3410 8630 3405 8633 3399 8633 3401 8649
      3411 8652 3416 8636
TIME...MOT...LOC 2311Z 261DEG 23KT 3405 8644 

HAIL...1.00IN
WIND...<50MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:03 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 27, 3:03 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
303 PM CDT Mon Mar 27 2017

.SHORT TERM...
Tonight and Tuesday.

Very unstable conditions have developed over central Alabama this
afternoon as surface temperatures have warmed into the upper 70s
to lower 80s, with cold air advection aloft as the upper trof
axis approaches from the west. An upper low centered over eastern
Missouri will track eastward overnight and push a trof axis into
north Alabama. Forcing ahead of trof axis will help maintain
convection development throughout the night despite loss of
daytime heating. Best rain chances overnight will be along and
north of I-20 with little or no rain expected south of I-85. The
upper trof axis will become aligned in an east to west direction
across central Alabama on Tuesday. Weak forcing along the trof
axis will produce scattered showers and thunderstorms, mainly
during the heating of the day. 0-6km Bulk Shear and mid level
lapse rates will be much lower on Tuesday and no severe storms
expected.

58/rose

.LONG TERM...
Wednesday through Sunday.

Wednesday continues to look warm and drier as a 500 mb ridge
amplifies over the region ahead of yet another upper trough which
will affect our area on Thursday into Thursday night. Confidence
is slightly lower than 24 hours ago regarding the threat for
severe storms due to model inconsistency with the upper trough
and a less impressive warm sector. We will continue to maintain a
low-end threat for damaging winds, large hail, and maybe a few
brief tornadoes.

After a break on Friday and Saturday, the hits keep on coming.
Another strong storm system could impact the area late Sunday into
Monday. A severe weather threat cannot be ruled out, especially if
the system takes a more northerly track, reducing the chance of
coastal convection blocking the inland progression of instability.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

The area remains situated between surface high pressure located off
the Carolina coastline and a low pressure system across northwest
Arkansas. Expect southerly low level winds, breezy at times, this
afternoon and evening. Clouds will increase and lower this afternoon
into tonight with SHRA and TSRA as storms develop and move northeast
across the area. Overnight isolated SHRA will remain possible with
low CIG's expected at most terminals. CIG's and VIS will gradually
improve toward the end of the period.

05

&&

.FIRE WEATHER...

Central Alabama will remain in a warm and moist pattern through the
week, with the highest rain chances today and Thursday. Critical
fire weather conditions are not expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  78  55  81  57 /  60  40  10  20  10
Anniston    61  78  57  82  58 /  50  40  10  20  10
Birmingham  62  79  59  83  60 /  60  40  10  20  10
Tuscaloosa  63  80  60  85  60 /  60  40  10  10  10
Calera      63  78  60  84  60 /  50  30  10  20  10
Auburn      61  77  60  83  59 /  20  30  10  20  10
Montgomery  63  81  61  86  59 /  20  30  10  10  10
Troy        61  81  60  86  58 /  20  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 27, 5:05 AM CDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
505 AM CDT Mon Mar 27 2017

ALZ011>015-017>050-281315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
505 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a threat for severe storms today from 1 PM to 9 PM. This
will include the potential for hail up to ping pong ball size and
damaging winds up to 60 mph, mainly along and northwest of a line
from Demopolis to Alabaster to Gadsden. A smaller risk for hail up
to quarter size and isolated damaging winds could extend as far south
and east as Montgomery and Auburn.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another threat for severe storms may come Thursday into Thursday
night across all of the forecast area. There is a potential for
damaging winds up to 60 mph, brief tornadoes, hail up to the size
of quarters.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and again on Thursday.

In the hours before

Local storm report, Mar 27, 5:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 SE CURRY              33.95N 87.20W
03/27/2017  U1.75 INCH       WALKER             AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 27, 5:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 ENE HACKLEBURG        34.28N 87.82W
03/27/2017  E1.00 INCH       MARION             AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 27, 5:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 SE CURRY              33.95N 87.20W
03/27/2017  E1.75 INCH       WALKER             AL   PUBLIC

            TIME CORRECTED.

&&

GMS
Local storm report, Mar 27, 5:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 N MANCHESTER          33.92N 87.25W
03/27/2017  E1.25 INCH       WALKER             AL   PUBLIC

            TIME CORRECTED.

&&

GMS
Local storm report, Mar 27, 5:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             1 ENE WALKER COUNTY AIR 33.91N 87.30W
03/27/2017  U1.50 INCH       WALKER             AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 27, 5:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 WNW MANCHESTER        33.91N 87.28W
03/27/2017  U1.25 INCH       WALKER             AL   PUBLIC

            .

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:26 PM CDTSevere Thunderstorm WarningBMXCherokee34 min
Mar 27, 4:20 PM CDTSevere Thunderstorm WarningBMXMarion25 min
Mar 27, 4:29 PM CDTSevere Thunderstorm WarningBMXWalker31 min
Mar 27, 4:41 PM CDTSevere Thunderstorm WarningBMXMarion49 min
Mar 27, 5:54 PM CDTSevere Thunderstorm WarningBMXSt. Clair36 min
Mar 27, 5:55 PM CDTSevere Thunderstorm WarningBMXBlount50 min
Mar 27, 6:01 PM CDTSevere Thunderstorm WarningBMXMarion, Winston44 min
Mar 27, 6:19 PM CDTSevere Thunderstorm WarningBMXEtowah56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.